What is 3-MMC?
3-MMC, or metaphedrone, is a synthetic cathinone that first appeared on the ‘legal high’ market. Let’s take a closer look…
What are the effects of 3-MMC?
3-MMC affects people differently based on a range of factors like dosage, their age, health, and whether other substances were taken at the same time.
It is a stimulant which means it impacts physical energy levels, and that’s why it’s often used for festivals and raves. Some effects can include:
- Energetic and extreme stimulation
- Euphoric sensations, including physical bodily sensations
- Sensitive to touch
- Increased affection, empathy
- Increased music appreciation
- Distorted sense of time
- Delirium and confusion
- Increased heart rate
- Impact on vision, including colour enhancement or blurred vision
- Muscle tension, particularly face and jaw
- Increased perspiration
- High blood pressure
- Dry mouth
- Shortness of breath
- Tremors, seizure
The comedown effects after taking 3-MMC is similar to other stimulants and can include feelings of anxiety, depression, irritability, lack of motivation and difficulty sleeping.
What are the risks of taking 3-MMC?
3-MMC has a strong redosing compulsion, which means there are strong cravings to use again and binge. This increases the risk of overdose, heart attack, stroke, organ failure, and seizures.
If you think someone is suffering from an overdose, call 111 immediately for an ambulance. St John’s has more helpful information on how to deal with an overdose in their first aid guide.
It’s possible to become addicted to 3-MMC and there have been reports of a strong psychological dependence among some users. Tolerance has been reported with prolonged and repeated use, leading to some taking increasing amounts to achieve the same effects. 3-MMC presents cross-tolerance with all dopaminergic stimulants, meaning that after the consumption of 3-MMC all stimulants will have a reduced effect.
Regular use of 3-MMC can have long-term effects on your health, including:
- Difficulty sleeping
- Muscle spasms
- Hallucinations (visual and auditory)
Combining 3-MMC with certain substances such as alcohol or stimulants also increase the risks, while taking it with serotonin releasers like MDMA or anti-depressants can cause dangerously high serotonin levels.
While no drug use is safest, there are some steps that can help reduce the risks.
- Avoid redosing. This increases the chance of negative effects, like overdose.
- Avoid mixing drugs. The effects can be unpredictable and dangerous and can increase the risk of overdose and even death.
- Test your substances with reagent tests or through drug checking services. You can’t be sure what you’re taking is what you think it is and this greatly increases the risks.
- Stay hydrated and take regular breaks.
- Have a plan – as with all drug use, it’s better to have people around that you trust and who have knowledge of first aid.
If you think someone is suffering from a medical emergency, call 111 immediately and ask for an ambulance. Always tell emergency responders what someone has taken – you won’t get in trouble and it could save a life.
If you’re worried about your own drinking or drug taking, you can reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight, and support. They’re available 24/7, all calls are free and confidential. You can also chat to them online through the website.
17 Sep 2021
Quick facts about meth
14 Sep 2021
The risks of injecting methamphetamine
7 Sep 2021
Responding in a crisis
31 Aug 2021
Overdosing on opioids
27 Aug 2021
Let’s talk about LSD
24 Aug 2021
What does ketamine do?
17 Aug 2021
What is 3-MMC?
28 Jul 2021
Synthetic cannabinoids and how to help
27 Jul 2021
20 Jul 2021